Tapering and what do I do now?

I have been using the dead slow method to go from 12.5 to 11 these past couple of weeks. The second time I took 11 was on Wednesday. Today at 12.5 I think the inflammation is creeping back. Stiff shoulders, mild fatigue that doesn't seem to get better with resting, irritated ribcage. I have been splitting my dose at lunch time but took second dose several hours earlier and after an hour felt better. It seems different than steroid rebound to me. Does inflammation make sense when I have only lowered 2 times? Do I hod steady at 12.5? Thanks for your most generous answers.

15 Replies

oldestnewest
  • Hi,

    12.5 to 11mg doesn't sound much, but it is quite a difference. I would be inclined to stay at 12.5 if you feel okay at that level. Give it a couple of weeks, and then maybe try again. Perhaps you just weren't in the right place to reduce - I know it's disappointing but no point in pushing it. It may be easier next time around.

    Hope so.

  • Thanks DorsetLady. I think i am staying put till after the holidays. Last year I was undiagnosed at holiday time and I have been looking forward to a better time with family this year. I see the rheumy dr for the next time in two weeks. Only my second visit. I will persuade him of my wisdom in putting things off for a few weeks. He wanted me at 10. Impossible right now but not from lack of effort🙃

  • Staying put seems like a good idea to me. Enjoy the festivities. When it's time to taper again, maybe just go to 12 and see how it goes. If all goes well you can drop to 11 or 11 1/2.. Remember even though it's wonderful, there's always extra to do and hard to say no to friends and family at this time of year. Add in the cold and ...

  • Good idea. As I said no point in rushing things especially with Xmas round the corner.

  • Like the others, I'm inclined to feel that 12.5 to 11is a bit big variation - 1mg is plenty and 0.5mg is even better.

    You can't reduce if your body isn't ready and the activity of the underlying disease that actually causes the symptoms we call PMR varies not only from person to person but also over time. You won't be able to reduce if it is being particularly active - doesn't matter WHAT your doctor wants or says.

  • Thanks PMR Pro. Will go more slowly next go around.......after Christmas.

  • I took 12.5 6 hours ago and still am very uncomfortable. I am stiff and sore in my torso and one leg is hurting. Should I go up a bit to get over the hump? If so, how much do you think and for how long. My previous dose that was working was the 12.5 until I started reducing to 11. Mr. Dr. wanted me to go from 12.5 to 10 which was very unsuccessful! If I do increase for how long. I know I have read where others just increase for a day or two. Thanks!

  • No-one can really tell what you need - everyone is different. Some excellent doctors suggest adding 5 to the dose at which you flared and taking that until you feel comfortable again. If that was only a few days you can then go back to the previous dose that was OK quite quickly. So someone like you would try 15mg for a couple of days and then go to 12.5 again.

    It very much depends how much flare has got going - if it were me I would try at least 1 day of 15 and see how you feel. Then work from there.

  • Thanks. Going home at lunch from work to rest and take more meds.

  • If you are trying to cope with a flare AND work you might need that little bit more - just saying!!!!

  • I found this answer really interesting and wonder if it could work for me. I am at 10mg for PMR but got some GCA symptoms after trying to reduce to 9mg. Sore scalp for one day, very tender to brush hair like sunburn then after staying at 10mg scalp better the next day and only very slightly tender for the next few days. I am awaiting blood test results to compare to previous one and have been told to hold at 10mg by doctor unless any increased symptoms but tbh I keep thinking I need to increase because I am concerned about my scalp being even slighlty tender. So question is if someone who had GCA and was tappering got the return of tender scalp I presume they would up their dose by just 5mg for example to get rid of the symptom and do not need to return to the original 60mg dose they were originally prescribed. So if my possible GCA came on while being treated for PMR, therefore my symtoms are less extreme for me because I am already on prednisolone, and as there is less inflammation I don't need to have 60mg to get rid of the symptoms just up iwhat i am on by 5mg and see if that works, like someone already being treated for GCA might do. Does this make sense? just trying to understand this illness

  • You only really need 60mg if you have any visual symptoms as that suggests the blood supply to the optic nerve is being affected. Scalp soreness is likely to be due to something with a totally different artery in the head. Often patients without visual symptoms are started at much less.

    So yes, I'd say what your saying is fair enough - but at any point, the dose that is enough to manage the symptoms is what you are looking for.

    But it is all up to your doctor in the end.

  • thanks that is really helpful to know

  • In the last 8wks. I have tried reducing from 20mgs. to 15mgs. 17.5mgs. for two weeks, then down to 15mgs. first two attempts were horrible, I then went up to 17.5mgs. a third time and now after a week I ffeel so much better. Not sure what was happening before!

  • This is certainly a very baffling illness!

You may also like...